Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 14, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 14, 2021, 3:56 PM MST for Cochise County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 3:56 PM MST (22:56 UTC)
Expired
Aug 14, 2021, 4:45 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Hail
0.25 in
Wind
40

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 101 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS85 KTWC 142256
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
356 PM MST Sat Aug 14 2021
 
AZZ507-508-512-513-142345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
356 PM MST Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern Cochise
County through 445 PM MST...

At 355 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles east of Tombstone, or 20 miles north of Bisbee, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Pearce-Sunsites, Elfrida, Sunizona, McNeal and Rucker Canyon. 

This includes the following highways...
 Route 181 between mile markers 39 and 47.
 Route 191 between mile markers 16 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3149 10945 3164 10991 3197 10985 3180 10930
TIME...MOT...LOC 2255Z 203DEG 9KT 3169 10979 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:47 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 14, 2:47 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
247 PM MST Sat Aug 14 2021

.SYNOPSIS...
An active weather period continues into Sunday with
scattered showers and thunderstorms expected across the area. Heavy
rain and flash flooding remain the primary concern with storms. More
typical monsoon days are expected to begin Monday and continue
through mid week. Temperatures will remain below normal for the next
few days.

&&

.DISCUSSION...Today through Friday.

Today and tonight...Mid-level trough, currently circulating over the
south central Arizona, will continue to slowly transition
westward through tomorrow. This feature will be interacting with
a very moist environment (PWAT values 1.2-1.9 inches) to produce
widespread convection this afternoon. Overcast skies this morning
over a large portion of the area cleared out very quickly which
has allowed for rapid destabilization. The higher elevations have
triggered first this afternon and will continue to increase in
coverage through this afternoon. Storm motion remains quite slow
leading to a high flash flood threat where any storms develop.
This is especially true across southern Pima, Santa Cruz, and
Cochise counties where the low is expected to pass overhead this
afternoon. Late in the day into this evening, storms are expected
to develop over the Mogollon Rim and push west southwest affecting
northern Greenlee, Graham, and Pinal counties into tonight.
Outflow from this activity could make it to far western Pima
County tonight where lingering instability could trigger a few
storms late tonight. These should be moving a slightly higher
speed but could still produce some localized flooding issues.
Can't completely rule out overnight activity in other portions of
southeast Arizona as low continues to hover over the area but
generally lower coverage and intensity is expected with
convection.

Sunday...The Flash Flood Watch continues Saturday into Sunday. The
aforementioned low will slowly make an exit on Sunday across Baja
as the ridge shifts westward over northern NV and CA. A parade of
weak disturbances will continue to work around the ridge across
the area helping trigger activity as there will be little change
in available moisture. Even with the main forcing mechanism
exiting, we could still see some influence from this feature
through tomorrow. Sunday's activity is not expected to as
widespread as today but with antecedent conditions allowing for
more rapid flooding issues, the Flash Flood Watch will remain in
effect for Sunday. Best chances for Sunday look to be south and
east of Tucson.

Monday through Wednesday...Interesting pattern sets up early next
week as ridge weakens and reconsolidates in the eastern Pacific with
the entrance of a mid-level trough moving into the PacNW and across
the Great Basin through Wednesday. The coming days will become more
average monsoon days in terms of activity level with the focus on
Tuesday as a shortwave works southward across the Four Corners
region, enhancing storm activity over the local area. By
Wednesday, the trough will be working across the Great Basin and
looks to even pull up the remnants of our disturbance from this
weekend back up across the area as an open wave.

Thursday onward...Behind the exiting trough, weak ridging will
settle back in over the region along with some drier southwest flow
which will lead to at least a couple of relatively down days late
this week.

&&

.AVIATION...Valid through 16/00Z.
Scattered to numerous SHRA/TSRA will continue thru 17/04Z, then
becoming more isolated thru the overnight into Sunday morning.
SHRA/TSRA coverage will likely increase again Sunday afternoon.
Gusty winds up to 40 kts psbl with stronger afternoon and evening
thunderstorms, otherwise expect sfc winds 10 kts or less. Clouds
will be SCT-BKN 7k-10k ft MSL through the period with occasional
MVFR conditions in SHRA/TSRA. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...The active monsoon continues through mid-next
week as a series of weather disturbances transition across the
area and plenty of moisture remains in place. Flash flooding
remains the primary concern with storms that develop with a more
isolated threat for strong to severe winds and hail. A slight
decrease in the coverage of activity is expected as we go into
Monday with storms remaining more scattered each day. Below normal
temperatures are expected through mid-week before a gradual warm
up begins late in the week. Min RH values remain well above
critical levels. 20-foot winds will generally be less than 15 mph
when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for AZZ501>515.

&&

Public/Fire Weather...Guillet
Aviation...Lader

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 14, 3:56 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
356 PM MST Sat Aug 14 2021

AZZ507-508-512-513-142345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
356 PM MST Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern Cochise
County through 445 PM MST...

At 355 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles east of Tombstone, or 20 miles north of Bisbee, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pearce-Sunsites, Elfrida, Sunizona, McNeal and Rucker Canyon.

This includes the following highways...
 Route 181 between mile markers 39 and 47.
 Route 191 between mile markers 16 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3149 10945 3164 10991 3197 10985 3180 10930
TIME...MOT...LOC 2255Z 203DEG 9KT 3169 10979

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:06 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 13, 5:07 PM MSTFlash Flood Warning Considerable damage threatTWCGraham, Greenlee3 hr
Aug 13, 5:11 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 13, 5:48 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 13, 6:05 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 13, 6:08 PM MSTSpecial Weather StatementTWC37 min
Aug 13, 6:12 PM MSTSpecial Weather StatementTWC48 min
Aug 13, 6:26 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Aug 13, 6:30 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 13, 6:35 PM MSTAreal Flood AdvisoryTWCPima115 min
Aug 13, 6:40 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz50 min
Aug 13, 7:04 PM MSTSpecial Weather StatementTWCCochise41 min
Aug 13, 7:22 PM MSTSpecial Weather StatementTWCSanta Cruz38 min
Aug 13, 7:55 PM MSTSpecial Weather StatementTWCSanta Cruz65 min
Aug 13, 11:49 PM MSTDust Storm AdvisoryTWCPima, Pinal56 min
Aug 14, 12:54 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 14, 1:02 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 14, 1:58 AM MSTSpecial Weather StatementTWC62 min
Aug 14, 4:11 AM MSTAreal Flood AdvisoryTWCPima4 hr
Aug 14, 5:06 AM MSTFlash Flood WarningTWCPima3 hr
Aug 14, 5:35 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 14, 1:53 PM MSTAreal Flood AdvisoryTWCPinal112 min
Aug 14, 2:19 PM MSTFlash Flood Warning Considerable damage threatTWCPinal116 min
Aug 14, 2:53 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 14, 3:19 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 14, 3:23 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 14, 3:23 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 14, 3:25 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 14, 3:28 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 14, 4:01 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 14, 4:05 PM MSTFlash Flood Warning Considerable damage threatTWCPima115 min
Aug 14, 4:18 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 14, 4:36 PM MSTAreal Flood AdvisoryTWCPima114 min
Aug 14, 4:40 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.